• Police investigating man's death from anti-diarrhea medication ingredient

    Updated:

    FOX CHAPEL, Pa. - Allegheny County police are investigating the death of a Fox Chapel man caused by an active ingredient in over-the-counter anti-diarrhea medication.

    The Allegheny County Medical Examiner’s Office reported Wednesday that Arjun Patel, 29, died of loperamide poisoning in November.

    “We are seeing people take 60 to 100 to a couple hundred of pills in a day,” said Dr. Michael Lynch of the Pittsburgh Poison Center at UPMC. “We have seen an increasing frequency of misuse of loperamide.”

    Earlier this year, the U.S. Food and Drug Administration limited the number of doses of loperamide in over-the-counter packages.

    Some people are using loperamide to get high and to treat symptoms of opioid withdrawal, according to the FDA.

    According to the poison center, loperamide exposure has increased 167 percent statewide over the last two years.


    TRENDING NOW:


    “Loperamide may be used for recreational purposes, but a lot of times it’s trying to treat their own symptoms of withdrawal,” Lynch said.

    Doctors say those trying to combat opioid withdrawal are attempting to ease symptoms with hundreds of doses of the drug. Lynch says people must know that any medication, including loperamide, can be dangerous if taken in large amounts.

    “Raise public awareness, because people using or taking loperamide don’t know it is this dangerous,” he said.

    Last year, the FDA added a warning to the medication about what can happen if large doses of the medication are taken.


     

     

    Next Up:


  • Headline Goes Here

    Police investigating man's death from anti-diarrhea medication ingredient

  • Headline Goes Here

    Arrest made in year-old fatal overdose in Murrysville

  • Headline Goes Here

    Old, new drugs creating deadly mixtures to raise Ohio tolls

  • Headline Goes Here

    Paramedics see ODs from bug spray-laced drugs

  • Headline Goes Here

    Shooting in Wilkinsburg leaves man in critical condition